Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 2:01 PM EDT for 4 counties in Pennsylvania; Brooke County, Hancock County, West Virginia; Columbiana County, Ohio. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 2:01 PM EDT (18:01 UTC)
- Expired
- Aug 4, 2017, 2:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Allegheny County, PA, Beaver County, PA, Butler County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 13 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:01 PM EDT | TSTM WND DMG | 1 Ene Colliers, WV | SEVERAL TREES DOWN |
| Aug 4, 2:06 PM EDT | TSTM WND DMG | Hickory, PA | TREES DOWN ACROSS THE COUNTY |
| Aug 4, 2:08 PM EDT | TSTM WND DMG | Burgettstown, PA | TREES DOWN ACROSS THE COUNTY |
| Aug 4, 2:25 PM EDT | TSTM WND DMG | 1 S Salida, PA | TREES AND WIRES DOWN |
| Aug 4, 2:30 PM EDT | TSTM WND DMG | 2 S Bridgeville, PA | TREES DOWN AT 1128 LAKEVIEW DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WUUS51 KPBZ 041801
SVRPBZ
OHC029-PAC003-007-019-125-WVC009-029-041845-
/O.NEW.KPBZ.SV.W.0152.170804T1801Z-170804T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
201 PM EDT FRI AUG 4 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbiana County in east central Ohio...
Western Washington County in southwestern Pennsylvania...
Beaver County in western Pennsylvania...
Southwestern Butler County in west central Pennsylvania...
Western Allegheny County in southwestern Pennsylvania...
Northeastern Brooke County in northern West Virginia...
Eastern Hancock County in northern West Virginia...
* Until 245 PM EDT.
* At 201 PM EDT, severe thunderstorms were located along a line
extending from Follansbee to near Avella to 6 miles south of East
Washington, moving north at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Damage to trees and power lines.
* Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... Ross Township...
McCandless Township... Moon Township...
McMurray... Weirton...
Washington... Franklin Park...
East Liverpool... Aliquippa...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 12 and 27.
Interstate 79 in Pennsylvania between mile markers 22 and 47.
Interstate 279 in Pennsylvania between mile markers 1 and 13.
Interstate 376 in Pennsylvania between mile markers 33 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4068 8014 4051 7990 4000 8016 4000 8020
4020 8040 4033 8060 4056 8058 4064 8053
4064 8052 4079 8049
TIME...MOT...LOC 1801Z 201DEG 38KT 4035 8059 4025 8038 4008 8021
HAIL...<.75IN
WIND...60MPH
$$
Kramar1 follow-up statement
719
WWUS51 KPBZ 041831
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
231 PM EDT FRI AUG 4 2017
WVC009-041841-
/O.CAN.KPBZ.SV.W.0152.000000T0000Z-170804T1845Z/
Brooke WV-
231 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKE COUNTY IS
CANCELLED...
The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...western, southwestern and west central
Pennsylvania...and northern West Virginia.
LAT...LON 4068 8014 4051 7990 4025 8003 4056 8058
4064 8053 4064 8052 4079 8049
TIME...MOT...LOC 1831Z 205DEG 38KT 4064 8045 4051 8017 4036 7999
$$
OHC029-PAC003-007-019-125-WVC029-041845-
/O.CON.KPBZ.SV.W.0152.000000T0000Z-170804T1845Z/
Columbiana OH-Washington PA-Beaver PA-Butler PA-Allegheny PA-
Hancock WV-
231 PM EDT FRI AUG 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHEASTERN COLUMBIANA...NORTH CENTRAL WASHINGTON...BEAVER...
SOUTHWESTERN BUTLER...WESTERN ALLEGHENY AND NORTHEASTERN HANCOCK
COUNTIES...
At 231 PM EDT, severe thunderstorms were located along a line
extending from Midland to Coraopolis to Whitehall, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Damage to trees and power lines.
Locations impacted include...
Pittsburgh... Mount Lebanon...
Bethel Park... Ross Township...
McCandless Township... Moon Township...
McMurray... Franklin Park...
East Liverpool... Aliquippa...
Monaca... Gastonville...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 22 and 47.
Interstate 279 in Pennsylvania between mile markers 1 and 13.
Interstate 376 in Pennsylvania between mile markers 33 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4068 8014 4051 7990 4025 8003 4056 8058
4064 8053 4064 8052 4079 8049
TIME...MOT...LOC 1831Z 205DEG 38KT 4064 8045 4051 8017 4036 7999
HAIL...<.75IN
WIND...60MPH
$$
KramarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:34 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 4, 1:34 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 134 PM EDT Fri Aug 4 2017 .SYNOPSIS... A cold front will bring strong to possibly severe thunderstorms this afternoon and evening. Cooler weather for this weekend. Unsettled weather returns Monday. && .NEAR TERM /THROUGH SATURDAY/... Added severe thunderstorm watch and tweaked hourly temps and dewpoints rest on track. 12Z PIT RAOB portrays a damaging wind threat with dry mid levels and unidirectional wind in the column. DCAPE calculations are near 600jkg-1 along with delta theta-e values near 30K. Icy cores near 18KFT could be enough to get a downburst. Once temperatures climb near 80F, expect towers to grow and storms to develop. With earlier onset of storms, atmosphere won't be as juicy, however low level moisture continues to funnel into the region allowing CAPE to surpass 1000 jkg-1. The treat of tornadoes is very low but non zero. Updraft helicity in the 01-km layer off 0Z NCAR 3km supports highest chance farther north in New York. Flash flooding is possible but low given progressive nature of storms. Dewpoints will be in the mid and upper 60s allowing PWATS to climb above climo. Hourly and three hourly QPF numbers are below urban flash flood guidance, but if an area gets hit with the first line and then the second line associated with front passes over the same location we could see high water. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... Much cooler and less humid weather are the main story in this time frame. Mid level trough axis sweeps through during the morning hours which could spawn scattered showers closer to Lake Erie so will keep low pops to account given sufficient moisture in the column with a passing trigger. Dewpoints will make it feel noticeably less humid as the are forecast in the 50s while daytime highs barely make it to 70F! Southerly winds don't give us a long reprieve of sub 60F dewpoints as they return Sunday. Mid and high clouds invade during the afternoon from south to north. There is no precipitation forecast during the daytime hours. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Highlights: - Below normal temperatures - Wet start to the work week - Quieter in the middle and late Baroclinic zone that crosses today will stall south of our region then return as a warm front Sunday night into Monday. This will spread a good slug of showers across the area during the aforementioned time frame. Along and south of the boundary PWATS surpass 1.5", but thankfully due to clouds and limited instability thunder was still kept out of the forecast. This will also cut down on rain rates and threat of flooding in areas that were hard hit a week ago and clean up efforts are ongoing. At this time, have not ruled out potential flooding given rainfall amounts between 1-2", however confidence is not high enough to include in the hazardous weather outlook. Below normal H5 heights dominate through mid week which spells below normal temps with highs only in the 70s and 60s across higher elevations. Heights build toward the end of the period allowing MaxT to return to normal numbers. With passing mid level waves showers and thunderstorms return during the peak heating hours. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... General VFR is expected until storms begin to develop this afternoon ahead of an approaching cold front. Coverage will be scattered early on...followed by a line of storms crossing late afternoon/early evening. .OUTLOOK... Restrictions are likely again with Mon low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 309 AM EDT Fri Aug 4 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-050715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 309 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and early evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
In the hours before
Special weather statement, Aug 4, 12:20 PM EDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1220 PM EDT FRI AUG 4 2017 PAZ007-041645- Mercer- 1220 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHWESTERN MERCER COUNTY... At 1219 PM EDT, a strong thunderstorm was located near Vienna Center, or 8 miles west of Sharpsville, moving northeast at 45 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Greenville... Jamestown... Sheakleyville... Maurice K Goddard State Park... This includes Interstate 79 in Pennsylvania between mile markers 108 and 109. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4149 8012 4127 8052 4149 8052 TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063 Kramar
Special weather statement, Aug 4, 1:12 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
112 PM EDT FRI AUG 4 2017
PAZ031-WVZ004-012-021-509-041745-
Greene-Marshall-Marion-Monongalia-Wetzel-
112 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GREENE...NORTHWESTERN MONONGALIA...
WETZEL...SOUTHEASTERN MARSHALL AND NORTHWESTERN MARION COUNTIES...
At 112 PM EDT, a strong thunderstorm was located over Pine Grove, or
8 miles southeast of New Martinsville, moving northeast at 45 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Cameron... Pine Grove...
Hundred... Jacksonburg...
New Freeport... Wileyville...
Big Run... Reader...
Knob Fork... Littleton...
Porters Falls... Burton...
LAT...LON 3948 8067 3947 8069 3947 8071 3949 8073
3951 8074 3953 8077 3955 8079 3956 8081
3956 8082 3958 8083 3959 8085 3960 8085
3960 8086 3988 8056 3967 8023 3946 8067
TIME...MOT...LOC 1712Z 226DEG 38KT 3957 8073
KramarLocal storm report, Aug 4, 1:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG BENWOOD 40.01N 80.73W
08/04/2017 MARSHALL WV TRAINED SPOTTER
SEVERAL LARGE BRANCHES DOWN
&&
EVENT NUMBER PBZ1701963
98Special weather statement, Aug 4, 1:41 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 141 PM EDT FRI AUG 4 2017 OHZ040-041-049-050-WVZ001-041815- Jefferson-Harrison-Columbiana-Carroll-Hancock- 141 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT NORTHEASTERN HARRISON...NORTHERN JEFFERSON...SOUTH CENTRAL COLUMBIANA...SOUTHEASTERN CARROLL AND CENTRAL HANCOCK COUNTIES... At 141 PM EDT, a strong thunderstorm was located 10 miles north of Cadiz, moving northeast at 45 mph. Wind gusts up to 45 mph are possible with this storm. Locations impacted include... Wellsville... Toronto... New Cumberland... Salineville... Jewett... Bergholz... Amsterdam... Richmond... Irondale... New Manchester... Empire... Stratton... LAT...LON 4033 8098 4045 8111 4069 8083 4050 8053 TIME...MOT...LOC 1741Z 239DEG 38KT 4042 8100 Kramar
Special weather statement, Aug 4, 1:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
146 PM EDT FRI AUG 4 2017
PAZ031-WVZ012-021-509-041815-
Greene-Marion-Monongalia-Wetzel-
146 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHWESTERN GREENE...NORTHWESTERN
MONONGALIA...EASTERN WETZEL AND MARION COUNTIES...
At 146 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hundred to near Mannington to near
Lumberport. Movement was northeast at 40 mph.
Wind gusts up to 55 mph and small hail are possible with these
storms.
Locations impacted include...
Mannington... Barrackville...
Hundred... Cassville...
Rivesville... Grant Town...
Farmington... Blacksville...
Spraggs... Mount Morris...
New Freeport... Grangeville...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 0 and 7.
Interstate 79 in West Virginia near mile marker 160.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3944 8034 3947 8048 3947 8049 3946 8050
3947 8050 3957 8048 3963 8055 3984 8034
3981 8006 3956 8005 3944 8033
TIME...MOT...LOC 1746Z 227DEG 34KT 3964 8046 3959 8038 3941 8043
KramarThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 49 min |
| Aug 4, 1:34 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 26 min |
| Aug 4, 2:20 PM EDT | Special Weather Statement | PBZ | Mercer | 25 min |
| Aug 4, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 33 min |
| Aug 4, 2:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 29 min |
| Aug 4, 2:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 34 min |
| Aug 4, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 33 min |
| Aug 4, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 30 min |
| Aug 4, 3:32 PM EDT | Special Weather Statement | PBZ | Clarion | 28 min |
| Aug 4, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 4:00 PM EDT | Special Weather Statement | PBZ | Indiana | 30 min |
| Aug 4, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 31 min |
| Aug 4, 5:33 PM EDT | Special Weather Statement | PBZ | Lawrence | 27 min |
| Aug 4, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 4, 6:19 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 26 min |
| Aug 4, 6:46 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 59 min |
| Aug 4, 7:30 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 45 min |
| Aug 4, 7:51 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 54 min |
| Aug 4, 1:09 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 36 min |
| Aug 4, 1:12 PM EDT | Special Weather Statement | PBZ | Wetzel | 33 min |
| Aug 4, 1:41 PM EDT | Special Weather Statement | PBZ | Hancock | 34 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 29 min |
| Aug 4, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 40 min |
| Aug 4, 6:09 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 36 min |
| Aug 4, 12:58 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 32 min |
| Aug 4, 3:37 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 38 min |
| Aug 4, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 28 min |
| Aug 4, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 50 min |
| Aug 4, 5:14 PM EDT | Special Weather Statement | PBZ | Columbiana | 31 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 22 min |
| Aug 4, 6:35 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.